On-X LTI 15 Years of Clinical Excellence On-X LTI 15 Years of Clinical Excellence

Announcement

Announcement Module
Collapse

Welcome to the New VR.org!

Thank you for your patience while we continue to fine tune the site. All paid registrations will be extended for whatever duration of time it takes us to get things working properly.
See more
See less

The Coumadin/Aleve debate revisited

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Time
  • Show
Clear All
new posts

  • The Coumadin/Aleve debate revisited

    Several weeks ago, Al Lodwick and I were disagreeing re the safety of taking Naproxen Sodium (Aleve) while on Coumadin. Rather than clutter up the forum, we took the debate offline via email in hopes we could come up with a common message. Try as we may, we did not. Let me first say that I am not a pharmacist, and that this debate was not about who is right or wrong, it was about my concern given that I had experienced a very heighted INR (close to 7.0) after taking Aleve. I merely have a concern for other forum members. I did the following: I talked to my cardiologist who indicated that he felt that ongoing use of Aleve can cause intestinal bleeding, it can cause affects to the platelet system, and it can cause heightened INR; all of which makes it a drug to be carefull with if taking Coumadin. Next,I talked to a PharmD who came from a clinical practice, but now works for Jantoven who is a maker of one of the generic Coumadin products. He told me he saw Coumadin/Aleve interactions in his practice, some of which were serious. Next I visited the archives of the National Institute of Health. I did a search for "naproxen and coumadin" and got back thirty something abstracts. Some of the studies found no reaction between Coumadin and Naproxen, but one did. That study found significant interaction that in some cases drove the INR up to the 6.0 level or thereabouts. Finally, I visited the Roche website. (Roche makes Aleve) The data sheet for Aleve says: 1. can cause intestinal bleeding 2. can inhibit platelet aggregation
    3. quoted study that showed that taking Coumadin and Aleve can result in heightened INRs. A quote from Roche's data sheet - " Patients receiving Naproxen who may be adversly affected by alterations in platelet function, such as those with coagulation disorders or patients receiving anticoagulants should be carefully monitored." Al and I are still friends, and I'll still send my message -If you are taking Coumadin and Aleve, be careful !!! :confused:

  • #2
    I say that there is a lot of junk information available and much of it comes from the FDA. A lot of this is their policy of including even one unsubstantiated adverse report in their official literature. If you read the package insert for warfarin, it shows that an INR of 1.4 was found to be sufficient for preventing stroke in atrial fibrillation. I know of nobody who manages warfarin who would think that this was sufficient. It also says that an INR of 4.5 will prevent stroke. I guess that it would, if it didn't cause bleeding. So I spend a lot of my time trying to convince people that just because something is "official" from the FDA, it does not mean that it is the best information available. The FDA is a very political body - not in party politics but in the way that the wheel that squeaks loudest gets the grease. My bottom line is that no medical journal has ever published a report of someone being harmed by naproxen (Alleve) and warfarin. If somebody doesn't want to take it or their doctor tells them to not take it, I have no objection to that because there is (as Chris points out) some information about a potential interaction. However, if someone else wants to take it, I would have no objection because these drugs have been on the market for over 30 years and in all that time there should have been one young doctor whose career would have been furthered by being the first one to report an adverse from the hundreds of thousands of people who must have taken this combination. It just hasn't happened.

    Comment


    • #3
      Chris and Al

      Great information..But, Chris I am wondering..did you take Aleve everyday, ect.. to make your INR go up? I take Tylenol..almost everyday....for old age pains, ect. :p ..Like, tonight, when I had to babysit my 2 year old Granddaughter...all day...Just lifting her, putting her in carseat, ect....driving back home..that lower back pain..I have never noticed any difference in my INR.. the reason I ask..I remember being at daughter's house and taking 1 Alleve..( she had no Tylenol)..No difference when I tested later.. did anyone see the news about Vioxx(sp) that came out?..They ( Lawyers) were saying that taking just 1 Vioxx..(sp) could have given you a Heart attack.. :eek: Scary..My neighbor was on it for 3 months..and had to have a Cath scan..Regular PCP visit showed up something in her heart..But, everything came out good for her.. Bonnie
      [img]http://banners.wunderground.com/banner/gizmotimetempbig_both/language/www/US/GA/Sautee_Nacoochee.gif[/img]

      Bonnie Anderson
      Date of Surgery..3-25-02
      (Aneurysm) AVR 23 mm St, Jude Valve
      Never stand afar and view with fear and trembling that which lies in your way. Face it boldly and see how very small it is, after all.------------------------------------------------

      Comment


      • #4
        When I was taking it, it was for post surgery pain and yes it was every day. I don't think an occasional dose would have any effect on INR. Remember to lift with your knees Bonnie ! :D

        Comment


        • #5
          Not to get the debate started again, but wanted to share my experience. At my doctor's advice, I took 2-4 Aleve every day for about a week for chronic pericarditis. I also took Vicodin at night to help me sleep. I have several bruises, some of which I'm not sure of the origin. My cardio did an INR and CBC to check my platelets. Platelets were normal and INR was 2.8, very similar to the 2.5 I had 3 weeks ago, so no real change. As for me and my body, I'm glad to know that I can occasionally take Aleve, apparently with no change. As for the bruising, I guess I'm just clumsy!

          Comment


          • #6
            The platelet effect of Alleve may increase bruising, but platelets do not affect the INR.

            Comment


            • #7
              Tylenol everyday!

              Originally posted by Granbonny
              Great information..But, Chris I am wondering..did you take Aleve everyday, ect.. to make your INR go up? I take Tylenol..almost everyday....for old age pains, ect. :p ..Like, tonight, when I had to babysit my 2 year old Granddaughter...all day...Just lifting her, putting her in carseat, ect....driving back home..that lower back pain..I have never noticed any difference in my INR.. the reason I ask..I remember being at daughter's house and taking 1 Alleve..( she had no Tylenol)..No difference when I tested later.. did anyone see the news about Vioxx(sp) that came out?..They ( Lawyers) were saying that taking just 1 Vioxx..(sp) could have given you a Heart attack.. :eek: Scary..My neighbor was on it for 3 months..and had to have a Cath scan..Regular PCP visit showed up something in her heart..But, everything came out good for her.. Bonnie
              Bonnie,
              That is something to worry about. I hope you are taking it with food and having a liver profile done. As we age we all have more "old age pains", but we also can't not take any pain killer like it is candy, as some people do( not you, I hope). Please take care of yourself as VR.com wouldn't be the same without you!:D Paka
              The first child and the fifth patient to survive heart valve replacement surgery. 51 years and counting since my first HVR!

              Comment


              • #8
                Have started taking 1 aleve per day to aid some of the pains I earned in 20 years and 28 days of "this man's Army" in for coag in 7 days. will advise

                Comment

                Working...
                X